Pennsylvania, 2007

Lake-Effect Snow in Pennsylvania, February 22 to 23, 2007

February 22 to 23, 2007 · NWS CLE · 2 events in 2 counties and zones

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop on February 22nd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop on February 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 22, 3:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 22, 3:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EST THU FEB 22 2007

.SHORT TERM(TONIGHT THRU SATURDAY NIGHT)...
WND SITUATION RMNS MARGINAL FOR ADVSRY.  PLAN TO LV WND ADVSRY AS IS
FOR THE EVE SHIFT TO DECIDE ON WHETHER TO ALLOW TO RUN TO COMPLETION
AT 10 PM OR TO DROP EARLY.

SYNOPTIC MSTR WL HANG UP OVR SNOWBELT TNGT FOR ENHANCED SHSN. LERI
TO 850 MB TEMP DIFF MAXES OUT ABT 17 DEC C LATE TNGT FOR GUD
INSTABILITY TO INDUCE THE LIFT FOR THE LK EFCT SN BUT INVERSION BLW
5K FT A PROB ALG WITH LERI BEING MSTLY ICE COVERED.  CHGG WND
DIRECTION SHUD KP LHUR FETCH FM BEING ABLE TO LINE UP IN ANY GIVEN
LOCATION FOR A LONG TIME. BASED ON COORD WITH BORDERING OFFICES ARND
NW WL DETERMINE SNOWFALL AMNTS BUT GNLY THINK 2 TO 5 IN MOST LIKELY
WITH ADVSRY FOR TNGT LAKE CO AND REST OF INLAND CORE SNOWBELT COS.

A FEW LINGERING LK EFCT SHSN PSBL FRI MORN BUT DRIER AIR WINS OUT AS
RDG MOVS OVHD. DRY WX WL CONT THRU SAT THEN NEXT SYS MOVG THRU
PLAINS INTO MS VLY PUSHES WRM FNT BACK INTO AREA SAT NITE. LLVL MSTR
INCRS ENUF FOR PSBL PRECIP SAT NITE. INCRG SLY FLOW WL TRY AND BRING
TEMPS UP ENUF AS CLDS THICKEN FOR MNLY RA EVENT BUT SFC TEMPS WL BE
DELAYED DUE TO SN COVER SO HV ADDED FZRA. OTRW WL NOT GET TOO
TRICKY WITH PRECIP TYPE YET TIL SITUATION BCMS MORE CLEAR AS COLDER
ERN AREAS PROB WL STAY DRY MOST IF NOT ALL OF SAT NITE.

&&

.LONG TERM(SUN-THU)...
MODELS GNLY AGREE ON POSN OF LOW FOR SUN MORN IN N CNTRL IL THEN
MOVEMENT OF LOW ENE INTO WRN NY BY MON EVE. OTHER THAN ADJUSTMENT TO
POPS SOME ONGOING FCST HAS HANDLE ON SITUATION. HWVR...WL ADJUST
TRANSITION OF PRECIP TYPE FM MIX TO JUST SN BY LATE SUN NITE AS
COLD AIR WRAPS OVR AREA WITH UPR LOW OVHD. WL BEEF UP WRAP AND LK
ENHANCED PRECIP MON NITE AND TUE AS GFS INDICATING GUD SYNOPTIC MSTR
LEFT HANGING OVR AREA. WL CONT SLGT CHC TUE NITE AND WED FOR WRM
ADVECTION PRECIP WITH TRANSITION TO RA BY WED AFTN AS TEMPS PROGGED
TO WRM ENUF FOR JUST RA BY THEN. RA CONTD THRU THU NITE AS WRM FNT
STRUGGLES TO MOV N OF AREA.

THREAT FOR FLOOD PROB ON SUN APPEARS TO BE DCRG BASED ON LESSER QPF
ON NEW MODEL RUNS BUT WL STILL NEED TO BE WATCHED.

&&

.AVIATION (18Z-18Z)...
THE FIRST SHOT OF MOISTURE IS MOVING THROUGH AT THIS MOMENT. SOME
GUSTY WINDS WILL CONTINUE THROUGH SUNSET...GUSTS 35 TO 40 KNOTS. THE
BIG QUESTION IS HOW MUCH LAKE EFFECT SNOW WILL OCCUR. THE BASE OF
THE INVERSION IS LOW AND IT IS A QUICK SHOT OF MOISTURE. THE
INFLUENCE OF THE SHORT WAVE WILL BE 20Z TO 08Z. THE BEST CHANCE IS
CLE EAST. THE THREAT WILL DIMINISH FRIDAY AM. OVER NORTHWEST OHIO
MVFR CEILINGS WILL IMPROVE TO VFR AFTER 00Z.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY FOR MOST OF NORTHERN OHIO UNTIL 03Z FRI.
  ...LAKE EFFECT SNOW ADVISORY TIL 12Z FRI FOR OHZ012>014.
  ...GALE WARNING LAKE ERIE 15Z THU UNTIL 08Z FRI.
PA...WIND ADVISORY FOR NW PA UNTIL 03Z FRI.
  ...LAKE EFFECT SNOW ADVISORY TIL 12Z FRI FOR PAZ002-003.
  ...GALE WARNING LAKE ERIE 15Z THU UNTIL 08Z FRI.

&&

SHORT TERM...ADAMS
LONG TERM...ADAMS
AVIATION...KIELTYKA
Hazardous weather outlook, Feb 22, 3:45 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EST THU FEB 22 2007

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
534 AM EST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE FORECAST
AREA...GUSTS TO AROUND 45 MPH MAY OCCUR.

A LAKE EFFECT SNOW ADVISORY IS IN EFFECT FOR THE THE SNOW BELT EAST
OF CLEVELAND THROUGH 7 AM. TWO TO FIVE INCHES OF SNOW MAY ACCUMULATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME QUESTION AS TO HOW MUCH RAIN WILL FALL OVER THE WEEKEND. IF THE
AMOUNTS ARE MORE THAN AN INCH SOME FLOODING AND ICE JAM FLOODING MAY
BE A CONCERN. ALSO SATURDAY NIGHT TEMPERATURES MAY BE COLD ENOUGH
FOR SOME FREEZING RAIN. THE WEATHER OVER THE WEEKEND NEEDS TO BE
MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-231045-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
534 AM EST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Crawford

When
February 22, 5:00 PM EST to February 23, 4:00 AM EST
Where
Crawford forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Lake effect snow showers intensified during the evening hours of February 22nd and continued through the early morning hours of the 23rd. Storm total accumulations across northern Crawford County ranged from 6 to 10 inches. A maximum of 12 inches was reported near Cambridge Springs.

Lake-Effect Snow, Southern Erie

When
February 22, 5:00 PM EST to February 23, 4:00 AM EST
Where
Southern Erie forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Lake effect snow showers intensified during the evening hours of February 22nd and continued through the early morning hours of the 23rd. Storm total accumulations across inland portions of Erie County ranged from 6 to 9 inches. A maximum of 10.5 inches was reported near Corry.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18251, 18257.